Alert archive / Kentucky / Tornado Warnings in 2015

Tornado Warning 17, NWS Paducah, KY

May 16, 2015Christian County, Kentucky

NWS Paducah, KY issued this tornado warning at May 16, 2015, 4:43 PM CDT for Christian County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2015, 4:43 PM CDT (21:43 UTC)
Expired
May 16, 2015, 4:56 PM CDT
In force
13 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Christian County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WFUS53 KPAH 162143
TORPAH
KYC047-162215-
/O.NEW.KPAH.TO.W.0017.150516T2143Z-150516T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 515 PM CDT
    
* AT 443 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 8 MILES WEST OF FORT CAMPBELL NORTH...MOVING
  NORTHEAST AT 10 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN CHRISTIAN COUNTY...INCLUDING THE FOLLOWING
  LOCATIONS...HERNDON AND LAFAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3664 8765 3668 8768 3689 8755 3669 8733
TIME...MOT...LOC 2143Z 229DEG 10KT 3668 8762 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

DRS
1 follow-up statement
738 
WWUS53 KPAH 162156
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT SAT MAY 16 2015

KYC047-162205-
/O.CAN.KPAH.TO.W.0017.000000T0000Z-150516T2215Z/
CHRISTIAN KY-
456 PM CDT SAT MAY 16 2015

...THE TORNADO WARNING FOR SOUTHWESTERN CHRISTIAN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3664 8765 3668 8768 3689 8755 3669 8733
TIME...MOT...LOC 2153Z 229DEG 10KT 3670 8759 

$$

DRS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 16, 2:08 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 16, 2:08 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT SAT MAY 16 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 208 PM CDT SAT MAY 16 2015

LOCALLY HEAVY RAIN IN PARTS OF WEST KY WITH AMOUNTS SINCE MIDNIGHT
1-2" IN A FEW SPOTS...MOSTLY AT OR BELOW 1". AREAL FLOOD
ADVISORIES WILL SUFFICE GIVEN THE PROGRESSIVE NATURE OF THE
ACTIVITY AND THE DOWNWARD TREND EXPECTED OVERALL. LITTLE TO NO
LIGHTNING...DEFINITELY EFFICIENT NONE THE LESS GIVEN WEAK LAPSE
RATES AND SMALL CAPE. ALL THE MODELS POINT TO A DIMINISHING TREND
FOR THE OVERNIGHT IN THE WAKE OF THIS WAVE THAT WE HAVE MONITORED
ON WVAPOR MOVING SLOWLY NE. THE RAP AND NAM WERE GENERALLY
FOLLOWED. WE CONTINUE TO HOLD TEMPS DOWN THE REST OF TODAY AS
WELL. THEY SHOULD FALL LITTLE TONIGHT WITH THE STAGNANT/HUMID
AIRMASS IN PLACE AND SOUTHERLY FLOW THE RULE.

SPC EXPANDED THEIR SLIGHT RISK AREA EAST DAY 2 INTO 1/2 OF THE
AREA FROM THE WEST. THIS SEEMS OVERDONE AND TEND TO DISAGREE. SURE
THERE COULD BE A FEW WARNINGS. BUT ENOUGH QUESTION MARKS EXIST.
THE NAM SUGGESTS A MIN CORRIDOR OF WEAK INSTABILITY ACROSS MUCH
OF THE AREA SUNDAY WITH CONVECTION AND CLOUDS ALREADY INTO THE
AREA AND BETTER DESTABILIZATION TO OUR WEST AND EAST. THE GFS AND
ECMWF SHOW BETTER DESTABILIZATION THROUGH THE DAY. EVEN IF WE
DESTABILIZE... BETTER WIND FIELDS ARE POSITIONED TO OUR WEST AND
NORTH AND NOT SUPPORTIVE OF SUSTAINED ORGANIZATION. WILL KEEP
POPS HIGH CHANCE GIVEN UNCERTAINTY WITH RESPECT TO COVERAGE.
SHOULD BE WARMER THAN TODAY.

SUNDAY NIGHT THROUGH MONDAY EVENING...WILL CONTINUE WITH HIGH
CHANCE TO LOW END LIKELY POPS FOR CONVECTION...AS THE FRONT VERY
SLOWLY WORKS SOUTH INTO THE AREA BY MONDAY EVENING/NIGHT. BEST
CHANCES WILL EVENTUALLY FOCUS ACROSS THE SOUTHEAST 1/2 TO 2/3 OF
THE AREA.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 208 PM CDT SAT MAY 16 2015

HIGHER THAN AVERAGE CONFIDENCE IN THE EXTENDED.

MODELS AND ENSEMBLES IN FAIR AGREEMENT WITH THE EXTENDED FORECAST.
SURFACE HIGH PRESSURE WILL BE THE MAIN SYNOPTIC SCALE FEATURE IN
CONTROL. HOWEVER THERE WILL BE A WEAK PERTURBATION IN THE NEARLY
ZONAL FLOW ALOFT WITH A REFLECTION OF A SURFACE LOW PASSING JUST TO
OUR SOUTH. THIS WILL BRING AT LEAST A CHANCE OF SHOWERS TO THE AREA
WEDNESDAY. SURFACE BASED CONVECTION LOOKS UNLIKELY WITH POSITIVE
LI'S AND LITTLE TO NO CAPE. ALTHOUGH SHOWALTERS IN VERY POSITIVE...K
INDEX VALUES ARE IN THE MID 20S. SO WILL NOT RULE OUT A CLAP OF
THUNDER BUT NOTHING IMPRESSIVE AT THIS TIME. OTHERWISE HIGH PRESSURE
WILL BE THE DOMINANT FEATURE AFTER THE PASSAGE OF THIS SURFACE LOW.

TEMPERATURES WILL BE AT SLIGHTLY BELOW NORMAL IN THE EXTENDED WITH
WINDS RELATIVELY LIGHT AFTER WEDNESDAY.

&&

.AVIATION...
ISSUED AT 208 PM CDT SAT MAY 16 2015

WILL MAINTAIN CONVECTIVE CHANCES THROUGH MID TO LATE AFTERNOON.
OVERNIGHT EXPECT A DOWNWARD TREND IN COVERAGE...SO NO INCLUSION
FOR THE OVERNIGHT INTO THE MORNING SUNDAY. LOW CONFIDENCE IN BASE
HEIGHTS OVERNIGHT. GENERALLY STAYED MVFR THROUGH VARIABILITY IS
NOT OUT OF THE QUESTION. SOUTH WINDS TO PERSIST...WITH GUSTS 15-20
KTS DEVELOPING SUNDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 16, 2:11 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT SAT MAY 16 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-WHITE-JACKSON-
WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-
MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
211 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE MAINLY ISOLATED THIS AFTERNOON THROUGH TONIGHT.
LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY INTO
MONDAY EVENING. ON SUNDAY...A FEW STRONG TO SEVERE THUNDERSTORMS
CANNOT BE RULED OUT COMPLETELY. STRONG WINDS AND HAIL WILL BE THE
PRIMARY HAZARDS SUNDAY INTO SUNDAY EVENING. A FEW STRONG STORMS
CANNOT BE RULED OUT MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 16, 2:46 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       2 E HICKMAN             36.56N 89.15W
05/16/2015  E1.65 INCH       FULTON             KY   MESONET

            RAINFALL SINCE MIDNIGHT.

0241 PM     HEAVY RAIN       6 SW MAYFIELD           36.67N 88.72W
05/16/2015  M2.21 INCH       GRAVES             KY   MESONET

            RAINFALL SINCE MIDNIGHT.

0241 PM     HEAVY RAIN       4 N BENTON              36.91N 88.36W
05/16/2015  E1.51 INCH       MARSHALL           KY   MESONET

            RAINFALL SINCE MIDNIGHT.

&&

CTN
Local storm report, May 16, 2:48 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       6 SW MAYFIELD           36.67N 88.72W
05/16/2015  M2.21 INCH       GRAVES             KY   MESONET

            RAINFALL SINCE MIDNIGHT.

0241 PM     HEAVY RAIN       4 N BENTON              36.91N 88.36W
05/16/2015  M1.51 INCH       MARSHALL           KY   MESONET

            RAINFALL SINCE MIDNIGHT.

0241 PM     HEAVY RAIN       2 E HICKMAN             36.56N 89.15W
05/16/2015  M1.65 INCH       FULTON             KY   MESONET

            RAINFALL SINCE MIDNIGHT.

&&

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:10 PM CDTAreal Flood AdvisoryPAHCalloway, Carlisle, Fulton, Graves, Hickman, Marshall3 hr
May 16, 1:46 PM CDTAreal Flood AdvisoryPAHCaldwell, Christian, Hopkins, Lyon, McLean, Marshall and 3 more3 hr

Nearby

Tornado Warnings in Kentucky, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.